Acetaminophen, the active ingredient in Tylenol, is an over-the-counter drug that many people think is benign. It’s been regarded as safe enough to use through pregnancy. As someone who used to pop large numbers of OTC painkillers each day, I’m increasingly horrified when new information comes out about the safety risks of acetaminophen. Most people don’t take high enough doses to be in danger, but people with headache disorders or chronic pain are at risk of taking too much without even knowing it. The risk isn’t necessarily in long-term use; exceeding the maximum daily dose in one 24-hour period can cause severe liver damage.
This infographic from the University of Florida’s pharmacy program highlights some of the risks and dangers of acetaminophen. If you’re concerned about your acetaminophen use, please talk to your doctor about alternatives. Some of the alternatives recommended below, like NSAIDs and opioids, also have limits to how often they should be taken; many opioids are packaged in pills that contain acetaminophen, which negates their use as an acetaminophen substitute.
(Click anywhere in the infographic for a larger, easier-to-read version.)
Children of women who take Tylenol (acetaminophen) during pregnancy have a 37% increased risk of being diagnosed with ADHD and a 29% increased risk of needing ADHD medications over kids whose mothers didn’t take the drug while pregnant, according to a large-scale Danish study. This is a correlation, not proof of causation. The two factors occur together, but they could be entirely unrelated.
Scientifically, a single study showing a correlation should not be a cause for alarm. This is pregnancy we’re talking about, a time when women are extra cautious and extra worried about everything they ingest. As one of the study’s authors said,
“As a scientist, I never want to be alarmist and use one study [to make clinical decisions]. But as a woman, when I see something like that, I would be worried, and wouldn’t take Tylenol during pregnancy any more.”
For most women, this is a fine, if sometimes uncomfortable, option, but having a headache disorder complicates the issue. Not taking any medication during pregnancy could mean months of severe pain and symptoms like nausea and vomiting (which could also be problematic in pregnancy). Women are frequently told that acetaminophen (or occasionally opioid painkillers that include acetaminophen) is the only safe option. What if the safe option isn’t actually safe?
What’s the best choice — a horribly painful pregnancy or the possibility of impaired fetal development from taking medication? Whether you’re deciding if you should take painkillers or triptans, that’s a decision you can only make for yourself. Consider how a medication-free pregnancy would affect your life and talk to both your headache specialist and obstetrician about options. They are likely to give you conflicting opinions; you’ll either need to get them to talk to each other or choose the one you trust most on the issue.
The answer is never simple, is it?
Learn more about the study’s findings:
My response to Painkillers, Caffeine May Cause Liver Damage, a post on Somebody Heal Me, was much stronger than “Oh darn.”
[P]reliminary research indicates that people who take in large quantities of painkillers containing acetaminophen [Tylenol] and ingest large amounts of caffeinated beverages may be at increased risk for liver damage. Migraine medications that intentionally mix acetaminophen and caffeine are also suspected of increasing the risk of liver damage when taken in large quantities. This would include over the counter medications such as Excedrin and prescription medications such as Fioricet. The danger is similar to that of consuming alcohol and acetaminophen, which scientists have warned about for many years.
Knowing how effective acetaminophen and caffeine are for many people with headache, the research deserves consideration. I’m especially interested what role drinking caffeine (or eating caffeinated doughnuts) may play.
Caveat: This study used very high doses of both caffeine and acetaminophen. Still, the potential toxicity of acetaminophen — with or without caffeine — should not be overlooked. Overdoses of products containing acetaminophen account for 40 to 50% of all acute liver failure cases each year in the United States. If you ever take acetaminophen, please read Toxicity and Tylenol to understand the dangers.
Posts from The Daily Headache, March 11-17, 2006
Reporting on Narcotics & Headache: What a Mess
A look at an article in ABC’s three-part series on migraine that I was really upset by. Reviewing the article, I saw something that now makes a lot of sense to me:
“. . . Long-term use of narcotics can actually magnify headache pain and could render other treatments ineffective.
“‘Not only does it deplenish your own natural painkillers,’ he said, ‘but it destroys parts of the brain that are responsible for fighting pain.'”
The story clearly wasn’t as awful as my gut reaction indicated.
Preliminary Results for PFO Closure Trial
The MIST study examining whether closing a hole in the heart is an effective migraine treatment reported mixed results, depending on the journalist’s perspective.
ABC on Migraine: It Gets Worse
The final installment of the series looked at a nasal surgery that some are using to treat migraine. This same surgery was ineffective for me (and for many others, I have since learned), so I’m skeptical of it. The article’s author does describe unfavorable opinions of the surgery.
Toxicity of Tylenol
Acetaminophen is far from benign: Overdoses of products that contain acetaminophen account for 40 to 50% of all acute liver failure cases each year in the United States.
Healthcare Provider of the Year
The National Headache Foundation‘s call for entries for this award. I can’t find who won last year, but I did see that nominations were requested for this year — but were due yesterday. Sorry, it’s the first I heard about it.
Pill-Taking Woes Resolved
A handy dandy gadget for pill swallowing ease.
Over-the-counter pain meds raise the risk of high blood pressure — for men as well as women. A recent study indicates that all painkillers are potential culprits, they include:
This is yet more proof that over-the-counter does not mean safe. Some other problems with OTC painkillers are increased heart attack risk, stomach bleeding and liver damage.
The American Heart Association advised yesterday that doctors be cautious in prescribing painkillers, particularly Celebrex, because of the risks. Today’s New York Times warns that few patients know the appropriate dose of acetaminophen or the havoc it can wreak on one’s liver.
No wonder I try so hard to tough it out.